Alert archive / Montana / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Sep 12, 2024, 7:17 AM MDT for Broadwater County, Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2024, 7:17 AM MDT (13:17 UTC)
- Expired
- Sep 12, 2024, 10:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Great Falls radar (KTFX), 89 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WGUS55 KTFX 121317
FFWTFX
MTC007-049-121615-
/O.NEW.KTFX.FF.W.0002.240912T1317Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
717 AM MDT Thu Sep 12 2024
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
The Horse Gulch burn scar in...
Northwestern Broadwater County in southwestern Montana...
Southeastern Lewis and Clark County in west central Montana...
* Until 1015 AM MDT.
* At 717 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Horse Gulch Burn Scar. The expected rainfall
rate is 0.25 to 0.50 inches in 1 hour. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the The Horse Gulch Fire Scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Horse Gulch Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Horse Gulch Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Broadwater and Southeastern
Lewis and Clark Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Horse Gulch Burn Scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
4671 11161 4669 11159 4665 11161 4666 11172
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR
$$
RG2 follow-up statements
169
WGUS75 KTFX 121457
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
857 AM MDT Thu Sep 12 2024
MTC007-049-121615-
/O.CON.KTFX.FF.W.0002.000000T0000Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Lewis and Clark MT-
857 AM MDT Thu Sep 12 2024
...FLASH FLOOD WARNING FOR THE HORSE GULCH BURN SCAR REMAINS IN
EFFECT UNTIL 1015 AM MDT THIS MORNING FOR BROADWATER AND LEWIS AND
CLARK COUNTIES...
At 857 AM MDT, Doppler radar indicated that between 0.1 and 0.4
inches of rain have fallen over the Horse Gulch burn scar.
Additional scattered showers and thunderstorms with rainfall rates
between 0.1 to 0.25 inches an hour can be expected for the remainder
of the morning. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Horse Gulch burn scar area and vicinity. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Horse Gulch Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Horse Gulch Burn
Scar.
Some locations that will experience flash flooding include...
Horse Gulch Burn Scar area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may cause flash flooding of creeks...streams...and
ditches in the Horse Gulch Burn Scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
4671 11161 4669 11159 4665 11161 4666 11172
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.1-0.25 INCHES IN 1 HOUR
$$
RG352
WGUS75 KTFX 121613
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
1013 AM MDT Thu Sep 12 2024
MTC007-049-121623-
/O.EXP.KTFX.FF.W.0002.000000T0000Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Lewis and Clark MT-
1013 AM MDT Thu Sep 12 2024
...FLASH FLOOD WARNING FOR THE HORSE GULCH BURN SCAR WILL EXPIRE AT
1015 AM MDT THIS MORNING FOR BROADWATER AND LEWIS AND CLARK
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat, however, please continue to heed remaining road
closures.
Additionally, a Flash Flood Watch remains in effect until 1200 AM
MDT Friday for the Horse Gulch burn scar area.
&&
LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
4671 11161 4669 11159 4665 11161 4666 11172
$$
RGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:45 AM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 12, 5:45 AM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 AM MDT Thu Sep 12 2024 Aviation Section Updated .SYNOPSIS... Expect the precipitation to become a more widespread steady rain, with the rain continuing into Friday morning. Some areas could receive over one inch of rainfall. Some high mountain snow is expected for portions of southwest Montana. Cooler temperatures will continue through tomorrow before warming up a little this weekend. && .DISCUSSION... Key Points: -Widespread rainfall today with the heaviest amounts expected between noon and midnight -Snowfall in the Gallatin and Madison county mountains could pose a hazard to those in the backcountry -Drier conditions expected this weekend -Another round of cooler and wetter conditions possible next week Today... Scattered showers are underway across the region which are expected to fill in and become more widespread heading into the afternoon hours. Some periods of thunder are possible along the eastern half of Blaine and Fergus county, however, it is becoming less likely that these storms will pose a significant severe threat. The most likely impact with any stronger thunderstorms will be severe wind gusts. Otherwise, the worst of it will be to the east of our area where there is greater support for supercell development. For most of the region, stratiform precipitation will be the dominant mode for the remainder of this event. Model guidance has shifted the focus for the highest precipitation amounts to the mountains of central Montana including the Big Belts, Little Belts, Highwoods, and Bear's Paw. In particular, the HREF shows a 20-30% chance of over 2 inches for portions of the Big Belts. This will bring some flooding concerns, especially around the Horse Gulch burn scar which has already experienced some flooding over the past day. The flash flood watch for the burn scar remains on track with no major updates needed at this time, however, other locations in the region will need to be watched carefully for a localized flooding potential. When looking at the snow totals and probabilities, the northern Rockies have all but dried up on snow probabilities for the eastern side and while some snow may be possible at the highest elevations, impacts are not expected at pass level and below. Where snow probabilities and amounts have increased are along the Gallatin and Madison county mountains. The probability of locations above 8000 feet receiving at least 4 inches jumped up to the 70 to 90% range. As a result, a winter weather advisory has been issued for that region through noon tomorrow. Confidence and model support was not high enough to justify issuing a warning although isolated snow amounts above 8 inches at the highest elevations cannot be ruled out. The main impact will be to those in the backcountry as wet snow and cold temperatures will pose a threat for hypothermia as well as create slippery conditions that will make hiking dangerous. Saturday and Sunday... This weekend will be the lull in between two troughs. By Saturday morning, quasi-zonal flow will set up over Montana allowing temperatures to moderate a little bit back towards normal and keep the region on the drier side of things. By Sunday, the next upper level trough starts to make its way onshore along the west coast. Ahead of the trough, moisture advected into the region along with a weak embedded shortwave could lead to some isolated to scattered afternoon thunderstorms. That being said, the severe weather potential for Sunday afternoon remains low with the most likely concern being strong wind gusts. Monday through Wednesday... Confidence remains high that the upper level trough will set up over the western CONUS during the first half of the work week. This pattern is expected to bring another round of cooler and wetter conditions to central and southwestern Montana. At this time, specific details remain uncertain as even slight changes in the track of the low have the potential to shift where the heaviest rain is expected. But early signs point to another round of wetting rain that will, at least for now, keep fire weather concerns at bay. -thor && .AVIATION... 12/12Z TAF Period A few isolated thunderstorms will affect the northern portions of CWA through about 00z, but they are too isolated to include at most terminal sites at this time. Otherwise scattered showers are possible elsewhere through about 15z. After 15z, generally expect a widespread rain to develop over much of the CWA, with the a steady rain continuing into Friday morning. Ceilings/visibility will lower into the MVFR/IFR range across much of the CWA. Mountains/passes will be obscured throughout the period. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A flash flood watch remains in effect for the Horse Gulch burn scar area. Any convective shower that produces over 0.40 inches of precipitation in this region in less than a half hour could produce another debris flow. Otherwise, periods of rain are expected across the CWA today into Friday morning, with total rainfall amounts of 1 to 3 inches expected. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 55 47 67 45 / 90 100 70 0 CTB 54 46 64 44 / 90 100 70 10 HLN 54 49 68 46 / 100 90 60 0 BZN 53 44 67 40 / 100 90 50 0 WYS 44 31 57 28 / 90 80 30 0 DLN 49 40 64 40 / 100 80 10 0 HVR 65 49 67 46 / 90 90 90 10 LWT 61 43 64 41 / 90 90 60 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT Friday for Gallatin and Madison County Mountains and Centennial Mountains. Flash Flood Watch from 9 AM MDT this morning through this evening for Big Belt, Bridger and Castle Mountains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Sep 12, 6:43 AM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
643 AM MDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM Rain 7 SSE Ulm 47.33N 111.48W
09/12/2024 M1.33 Inch Cascade MT Trained Spotter
&&
MoldanSpecial weather statement, Sep 12, 6:57 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
657 AM MDT Thu Sep 12 2024
MTZ317-319>323-121345-
Helena Valley MT-Little Belt and Highwood Mountains MT-
Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Canyon Ferry Area MT-
657 AM MDT Thu Sep 12 2024
...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL WILL IMPACT SOUTHEASTERN
LEWIS AND CLARK... NORTHERN BROADWATER AND WEST CENTRAL MEAGHER
COUNTIES THROUGH 745 AM MDT...
At 651 AM MDT, Doppler radar was tracking a cluster of thunderstorms
along a line extending from 16 miles northwest of Toston to near
Townsend. Movement was northeast at 20 mph.
HAZARD...Brief heavy rainfall between 0.20 and 0.50 inches and
lightning.
SOURCE...Radar indicated.
IMPACT...Localized flooding impacts near the Horse Gulch burn scar.
Locations impacted include...
Townsend, Silos, Fort Logan, Winston, York, and Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4691 11179 4665 11096 4623 11141 4635 11176
TIME...MOT...LOC 1251Z 212DEG 22KT 4636 11164 4631 11146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:13 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Lewis and Clark, Meagher | 32 min |
| Sep 11, 6:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 30 min |
| Sep 11, 7:15 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Sep 11, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 30 min |
| Sep 11, 7:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Sep 11, 7:58 PM MDT | Special Weather Statement | TFX | Meagher | 62 min |
| Sep 11, 8:11 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 34 min |
| Sep 11, 8:26 PM MDT | Flash Flood Warning | TFX | Broadwater, Lewis and Clark | 3 hr |
| Sep 11, 9:24 PM MDT | Flash Flood Watch | TFX | Broadwater, Gallatin, Lewis and Clark, Meagher | 27 hr |
| Sep 12, 4:09 AM MDT | Winter Weather Advisory | TFX | Beaverhead, Gallatin, Madison | 22 hr |
| Sep 12, 6:57 AM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
Nearby
Flash Flood Warnings in Montana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.